Alert archive / Massachusetts / Frost Advisories in 2005

Frost Advisory 3, NWS Boston/Norton, MA

October 21, 20054 counties in Massachusetts

NWS Boston/Norton, MA issued this frost advisory at Oct 21, 2005, 3:44 PM EDT for 4 counties in Massachusetts. It took effect at Oct 22, 2005, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2005, 3:44 PM EDT (19:44 UTC)
In effect from
Oct 22, 2005, 12:00 AM EDT
Expired
Oct 22, 2005, 8:00 AM EDT
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Essex County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 53 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2005-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2005-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 211944
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT FRI OCT 21 2005


MAZ005-006-012>014-026-220345-
/X.NEW.KBOX.FR.Y.0003.051022T0400Z-051022T1200Z/
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
MILFORD...WORCESTER...FOXBORO...NORWOOD...CAMBRIDGE...AYER
344 PM EDT FRI OCT 21 2005

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY. 

MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW OVERNIGHT TEMPERATURES
TO FALL INTO THE MID 30S FOR A FEW HOURS VERY EARLY SATURDAY MORNING.
THIS WILL RESULT IN A WIDESPREAD FROST...ESPECIALLY IN VALLEY LOCATIONS.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY
BE KILLED IF LEFT UNCOVERED.

$$

FRANK/NOCERA
1 follow-up statement
000 
WWUS71 KBOX 220223
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1023 PM EDT FRI OCT 21 2005

MAZ005-006-012>014-026-221030-
/X.CON.KBOX.FR.Y.0003.051022T0400Z-051022T1200Z/
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
MILFORD...WORCESTER...FOXBORO...NORWOOD...CAMBRIDGE...AYER
1023 PM EDT FRI OCT 21 2005

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY FOR 
PORTIONS OF INTERIOR EASTERN MASSACHUSETTS...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM SATURDAY.

MOSTLY CLEAR SKIES AND LIGHT WINDS HAVE ALREADY ALLOWED TEMPERATURES
AT 10 PM TO REACH FROSTY LEVELS IN ISOLATED LOCATIONS OF MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

THE FROST WILL BECOME MORE WIDESPREAD IN EASTERN MASSACHUSETTS
OVERNIGHT...ESPECIALLY IN COUNTRYSIDE LOCATIONS BETWEEN WORCESTER
COUNTY AND THE MERRIMACK VALLEY.

FROST WILL EVEN BE NOTED OVER PARTS OF THE CAPE THE VINEYARD AND
SOUTHEAST MASSACHUSETTS AS WELL AS NORTHEAST CONNECTICUT AND INTERIOR
COUNTRYSIDE SECTIONS OF RHODE ISLAND.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
DRAG

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at Oct 21, 2:46 PM EDT, 58 minutes earlier.

Area forecast discussion, Oct 21, 2:46 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
246 PM EDT FRI OCT 21 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
COMING LATER.

&&

.LONG TERM (SUNDAY THROUGH NEXT FRIDAY)...
MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE FIRST WAVE OF ENERGY
LIFTS TO OUR NORTH SUNDAY MORNING. THEREFORE...EXPECT THE STEADY
RAIN TO END BUT WITH LOW LEVEL EASTERLY FLOW SHOULD MAINTAIN LOW
CLOUDS AND DRIZZLE FOR MUCH OF THE DAY...PARTICULARLY IN OUR
NORTHERN ZONES. HIGHS MAY NOT MAKE IT OUT OF THE 40S TO THE NORTH
OF THE MASSACHUSETTS TURNPIKE...BUT IN THE SOUTHERN SECTIONS MAY GET
WELL INTO THE 50S IF THE SURFACE WINDS ARE ABLE TO TURN WEST AND MIX
OUT THE INVERSION LATE IN THE DAY.

NOT MUCH WEATHER IS EXPECTED IN THE SUNDAY NIGHT THROUGH THE EARLY
TUESDAY TIME FRAME. WE WILL HAVE AN UPPER LEVEL LOW PRESSURE SYSTEM
ACROSS THE REGION SO EXPECT A FAIR AMOUNT OF CLOUDS. COLD AIR ALOFT
MAY SPAWN A SHOWER OR TWO MAINLY IN OUR NORTHWESTERN ZONES OVER THIS
TIME...BUT EVEN IN THESE LOCATIONS THE VAST MAJORITY OF THE TIME THE
WEATHER SHOULD REMAIN DRY.

THINGS BECOME MORE INTERESTING LATER TUESDAY THROUGH WEDNESDAY. THIS
PORTION OF THE FORECAST WILL DEPEND ON THE EXACT TRACK OF HURRICANE
WILMA. THE GENERAL CONSENSUS OF THE FOUR MAJOR LONG RANGE MODELS
(ECMWF, UKMET, GFS, CANADIAN, AND NOGAPS) IS TO PASS THE STORM WELL
TO OUR EAST. HOWEVER...WE ARE STILL GOING TO HAVE A TROUGH OVER US
SO SUSPECT SOME OF THE MOISTURE MIGHT STILL GET SUCKED INTO OUR
REGION. NOW WE ARE NOT GOING TO HAVE A TROPICAL CONNECTION LIKE
MODELS HINTED AT SEVERAL DAYS AGO SO WE ARE NOT CONCERNED WITH
FLOODING AT THIS POINT. NONETHELESS...WITH NORTHEAST WINDS IT SHOULD
BE RATHER RAW WITH LOW CLOUDS AND THE CHANCE OF SOME RAIN
PARTICULARLY ON THE COAST. WE ACTUALLY HAVE SOME FAIRLY COLD AIR
ALOFT MOVING IN WITH GFS PROGGING 700 MB TEMPS TO FALL TO BETWEEN
-5C AND -10C. IN FACT...COULD EVEN SEE SOME WET SNOW FLAKES MIX IN
ACROSS THE HIGHER TERRAIN OF NORTHWEST MA AND SOUTHERN NH IF WE GET
COOL ENOUGH IN THE BOUNDARY LAYER AND GET THE PRECIPITATION SHIELD
FAR ENOUGH WEST.

AS FOR TEMPERATURES...SUSPECT HIGHS MAY ONLY BE IN THE 40S ACROSS A
GOOD CHUNK OF THE AREA TUESDAY AND WEDNESDAY WITH NORTHEAST
WINDS...LOW CLOUDS AND RAIN CHANCES SO HAVE GONE A BIT LOWER THAN
MEX GUIDANCE.

THE 12Z GFS AND THE 12Z UKMET BOTH SHOW A SECOND WAVY OF ENERGY OVER
SOUTHERN NEW ENGLAND ON THURSDAY. WILL NOT INSERT PRECIPITATION AT
THIS TIME BUT LATER SHIFTS WILL HAVE TO MONITOR THIS POTENTIAL.

&&

.AVIATION...
COMING LATER.

&&

.MARINE...

IN THE LONGER TERM...MAY HAVE GALE FORCE WIND GUSTS ACROSS OUR
SOUTHERN WATERS FOR A TIME ON SUNDAY ACROSS OUR SOUTHERN WATERS WITH
WEST TO SOUTHWEST WINDS. OTHERWISE...MAIN CONCERN WILL BE WAVE
HEIGHTS AND WINDS TUESDAY INTO WEDNESDAY. THIS WILL DEPEND UPON THE
EXACT TRACK BUT THE POTENTIAL EXISTS FOR 10 TO 15 FOOT SEAS ALONG
WITH GALE FORCE WIND GUSTS. AS FOR COASTAL FLOODING...ASTRONOMICAL
TIDES WILL BE VERY LOW AND BOSTONS HIGH TIDE STAYS BELOW 9 FEET ON
BOTH DAYS. THEREFORE...UNLESS THINGS REALLY GET OUT OF CONTROL IT
SHOULD NOT BE A BIG DEAL.

&&

.HYDROLOGY...

ALTHOUGH WILMA MAY COMBINE WITH AN INVERTED TROUGH TO GIVE US A
CHANCE OF RAIN TUESDAY AND WEDNESDAY...CURRENT INDICATIONS ARE
AMOUNTS WONT BE HIGH ENOUGH TO CAUSE FLOODING. HOWEVER...WE ARE
STILL 4 TO 5 DAYS OUT AND IF THE TRACK ENDS UP CLOSER TO THE COAST
THAN CURRENTLY EXPECTED THINGS COULD CHANGE.

&&

.CLIMATE...
OCTOBER RAINFALL THROUGH 10/20 WITH MONTHLY RANKINGS
BOS 6.49 RANK 9TH (10.66 INCHES IS THE RECORD IN 1996)
PVD 12.12 RANK 1ST
BDL 13.15 RANK 1ST
ORH 12.29 RANK 1ST

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...COMING LATER.
MA...COMING LATER.
NH...COMING LATER.
RI...COMING LATER.
MARINE...COMING LATER.

&&

SHORT TERM/AVIATION...NOCERA/TLM
LONG TERM...FRANK
MARINE...NOCERA/FRANK
HYDROLOGY...NOCERA/FRANK
Hazardous weather outlook, Oct 21, 3:37 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT FRI OCT 21 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
337 PM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE...AND
ALL OF RHODE ISLAND.

.DAY ONE (TONIGHT)...
A FLASH FLOOD WATCH IS NOW IN EFFECT FOR THE WHITTENDON POND
DAM IN TAUNTON UNTIL SUNDAY MORNING. CONDITIONS ON THE DAM HAVE
STABILIZED...BUT MORE RAIN COULD POTENTIALLY AGGRAVATE THE SITUATION
SATURDAY NIGHT AND EARLY SUNDAY MORNING. PLEASE SEE OUR FLOOD WATCH
(BOSFFABOX) FOR MORE DETAILED INFORMATION.

FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE CHARLES RIVER
INCLUDING DOVER AND THE CONNECTICUT RIVER INCLUDING HARTFORD
AND MIDDLETOWN. PLEASE SEE OUR LATEST FLOOD STATEMENT (BOSFLSBOX)
FOR MORE DETAILED INFORMATION.

A FROST ADVISORY IS IN EFFECT LATE TONIGHT MAINLY FOR THE
SUBURBS WEST OF BOSTON. LOW TEMPERATURES ARE EXPECTED INTO THE MID
30S ACROSS THIS REGION.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
A WIDESPREAD RAINFALL OF AROUND 1 INCH IS EXPECTED SATURDAY NIGHT
INTO EARLY SUNDAY MORNING ACROSS MUCH OF THE REGION. HIGHER AMOUNTS
OF 2 TO 3 INCHES ARE POSSIBLE ACROSS PARTS OF THE INTERIOR
PARTICULARLY THE HIGH TERRAIN. ISOLATED 2 TO 3 INCH RAINFALL AMOUNTS
ARE POSSIBLE ACROSS THE REST OF THE REGION IN ANY CONVECTION OR
BANDING THAT DEVELOPS.

BASED ON THE LATEST FLASH FLOOD GUIDANCE...A 1 TO 2 INCH RAINFALL
OVER 24 HOURS SATURDAY NIGHT AND EARLY SUNDAY WOULD NOT LEAD TO
RENEWED FLOODING ON SMALL RIVERS AND STREAMS. HOWEVER...ON SEVERAL
LARGER RIVERS...INCLUDING THE SUDBURY AND ASSABET...RAINFALL OF 1 TO
2 INCHES COULD LEAD TO MINOR FLOODING. RAINFALL IN EXCESS OF 3 INCHES
COULD PRODUCE RENEWED MINOR FLOODING ON THE BLACKSTONE RIVER.

EASTERLY GALE FORCE WIND GUSTS ARE EXPECTED ACROSS THE WATERS
SATURDAY NIGHT...FOLLOWED BY THE POTENTIAL FOR WEST TO SOUTHWEST GALE
FORCE GUSTS OF 35 OR 40 KT SUNDAY AND SUNDAY NIGHT ACROSS THE
SOUTHERN WATERS.

IN THE TUESDAY AND WEDNESDAY PORTION OF THE FORECAST...THERE STILL IS
PLENTY OF UNCERTAINTY. HURRICANE WILMA NOW APPEARS THAT IT WILL
PASS WELL TO THE EAST OF OUR COASTLINE. ALTHOUGH RAIN MAY OCCUR FROM
WILMA THE CHANCES OF HEAVY RAIN AND FLOODING ARE LOW. HOWEVER...GALE
FORCE WINDS FROM THE NORTHEAST MAY OCCUR WITH SEAS BETWEEN 10
AND 15 FEET. THE POTENTIAL FOR COASTAL FLOODING IS LOW BECAUSE
ASTRONOMICAL HIGH TIDES ARE UNDER 9.0 FEET IN BOSTON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE NEXT 24 HOURS.

FRANK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 8:00 PM EDTFlash Flood WarningBOXBristol12 hr

Nearby

Frost Advisories in Massachusetts, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.